Some cancer drug can cause dryness, thickness, cracking, or blistering of the skin on the palms of the hands and the soles of the feet. The toenails become discolored, thickened and brittle. The toenails become ingrown and painful. They easily become infected and sometimes cancer treatment must be stopped because of active infection. Just like people with diabetes, infections of the foot could lead to foot ulcers and the need for an amputation.
A class of chemotherapy drug which suppresses certain cell-to-cell signals to stop the growth of tumors. For example, Multikinase inhibitors can cause many skin changes. Common side effects of chemotherapy include rash, skin discoloration, dry skin, and hand-foot syndrome. Hand-foot syndrome, also known as palmar-plantar erythron dysesthesia or PPE, is caused by exposure to chemotherapy drugs and could cause the blistering as well as a red and peeling rash that looks like sunburn. PPE affects the parts of the body where blood tends to pool, such as the hands and feet. The drug may be more likely to leak out of the small blood vessels during chemotherapy.
Within a week or two after starting chemotherapy, you may feel stinging or tingling in your hands and feet. Over a few days, you may develop redness of the palms and soles. Sometimes the reaction stops there, and it can be painful and interfere with daily activities, sometimes it progresses to blisters or accumulation of fluid under the nail plates which can be very painful. Eventually toenails become discolored, thickened and brittle which resembles fungal infection of the toenails. If blisters or painful toenails form, the main treatment is proper wound care. You of course should contact your physician. What you must do is inspecting the affected areas daily, washing them with a mild soap and water, wearing protective socks and shoes, keeping open sores covered with proper dressings. Of course, the first thing you should do is discuss any symptoms you’re having with your doctor, who may refer you to a podiatrists or wound care specialist for treatment. I personally use prednisone or topical steroid which can help with the condition. Dry skin is another common side effect of chemotherapy. This ranges from mild to severe, and though it may not cause skin ulceration. You should ask your physician how you can prevent this and other complications that could endanger your feet. Proper foot care is the key. You should wash your feet with a gentle cleanser. Bar soaps generally have fewer irritants, such as preservatives and fragrances, added to them than liquid soaps. Do not use harsh chemicals on your skin, such as alcohol, iodine, peroxide if your skin is intact. Gentle cleansers will kill bacteria living on the skin, so you do not need to use an antibacterial soap if your skin is still intact. Avoid harsh soaps. After cleansing, dry your skin thoroughly. Use a towel or a cool hair dryer, and don’t forget to dry the skin between the toes; this is the most common place for fungal or bacterial growth. Next, apply a moisturizer. Plain petroleum jelly (such as Vaseline) is a great option and it is inexpensive and gentle for your skin. For thick skin on your feet, use a keratolytic moisturizer, which helps exfoliate the skin using lactic acid or urea. Amlactin, Keralac, Eucerin work this way. Prevention is always best when it comes to keeping your feet intact during chemotherapy. If the skin of the foot starts to break down, consult your doctor and get care immediately to avoid complications.